Washington, 2021Debris Flows in Washington, August 20, 2021
August 20, 2021 · NWS OTX · 2 events in 2 counties and zones
Showers and thunderstorms developed across the Inland Northwest in the afternoon and evening of August 20th. The northern counties received the greatest rainfall totals where stationary thunderstorms brought heavy downpours to the area that evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed across the Inland Northwest in the afternoon and evening of August 20th. The northern counties received the greatest rainfall totals where stationary thunderstorms brought heavy downpours to the area that evening. There were numerous 12 hour observations of 1 to 2 rain reported across Okanogan, Ferry, and Stevens Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 20, 3:46 PM PST, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 20, 3:46 PM PST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
446 PM PDT Fri Aug 20 2021
.SYNOPSIS...
A strong system will bring showers and thunderstorms to the
Inland Northwest into Saturday. Cooler than normal temperatures
and some breezy conditions come Sunday, with showers and
thunderstorms possible across the north. Temperatures begin to
warm above average by Wednesday.
&&
.DISCUSSION...
Today through Saturday night: Showers and thunderstorms have begun
to develop across the Inland Northwest this afternoon, and are
likely to and become more numerous through this evening and into
Saturday. These storms will have the potential to drop a fair
amount of rain quickly, and a Flash Flood Watch is effect for
portions of E WA and N ID, mainly for the enhanced threat for
flooding at burn scars and urban areas. We expect precip amounts
of 0.25-0.50 inches to be fairly common, though some areas may
well experience locally heavier amounts. Winds will generally be
rather light except in the vicinity of thunderstorms, and cooler
than normal temps will be in place for Saturday as well. Precip
chances diminish, though not completely, Saturday night as low
pressure ejects eastward. /KD
Sunday through Thursday: Following the exit of Friday and Saturday's
trough late Saturday night, another low pressure will slide along
the Canadian border. Models are in good agreement that center of
this system, and therefore, the bulk of the precipitation, will stay
north of the border. There may be some showers in northeast
Washington and northern Idaho, but overall, most of the area won't
receive any more precipitation from this second system.
The main hazard from this system will be widespread gusty winds and
lowering relative humidites. A strengthening cross-Cascade pressure
gradient behind the passage of a dry cold front Sunday afternoon
will allow for strong southwest winds with gusts 25 to 30 mph. The
strongest winds look to be through the Cascade gaps into the
Columbia Basin and into the Palouse and the Spokane area. This along
with the drier air mass behind the cold front will elevate fire
weather concerns, especially for locations that might have missed
out on today and tomorrow's rain. Our current forecast keeps
relative humidities above critical fire weather values, but some
model projections have much drier RHs. Winds will slacken, but will
still be relatively breezy, on Monday with temperatures cooling a
few degrees following the cold front.
After Monday, a transient ridge will allow for temperatures to warm
into the upper 70s and 80s Tuesday through Thursday. This is quite
the change from earlier this week as model ensembles have been
trending downward on the degree of warming expected. Another system
looks to move in later in the workweek with an increasing chance for
more precipitation. Confidence remains low on the specifics, but
this is something to keep an eye on as the the week progresses.
&&
.AVIATION...
00Z TAFS: A slow moving low pressure system is expected to produce
slow moving showers and thunderstorms at times during the 24 hour
TAF period. These storms could occasionally produce heavy rain
and reduce visibility and ceilings to MVFR conditions. Winds
generally light except in the vicinity of thunderstorms. Patchy
fog or lower stratus also possible towards Saturday morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 55 70 54 76 46 72 / 60 60 20 0 0 0
Coeur d'Alene 55 68 54 76 47 72 / 70 70 30 0 0 0
Pullman 49 70 49 74 44 70 / 70 50 20 0 0 0
Lewiston 61 76 59 85 54 78 / 70 50 20 0 0 0
Colville 49 72 48 74 41 73 / 70 60 30 10 0 0
Sandpoint 52 66 50 72 45 68 / 70 70 50 30 0 10
Kellogg 55 67 55 72 49 69 / 80 80 50 10 0 0
Moses Lake 54 77 51 80 45 76 / 50 30 0 0 0 0
Wenatchee 61 77 59 77 53 77 / 60 40 0 0 0 0
Omak 60 78 55 80 49 77 / 70 50 10 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch through Saturday afternoon for Central
Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis
and Southern Nez Perce Counties-Lewiston Area-Northern
Panhandle.
WA...Flash Flood Watch through Saturday afternoon for East Slopes
Northern Cascades-Lower Garfield and Asotin Counties-
Northeast Blue Mountains-Northeast Mountains-Okanogan
Highlands-Okanogan Valley-Spokane Area-Upper Columbia Basin-
Washington Palouse-Wenatchee Area.
&&Hazardous weather outlook, Aug 20, 3:40 AM PST, 14 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
440 AM PDT Fri Aug 20 2021
IDZ026-027-WAZ031>036-044-211145-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Waterville Plateau-
440 AM PDT Fri Aug 20 2021
This Hazardous Weather Outlook is for portions of North Central
Idaho...Central Washington...East Central Washington...Northeast
Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
Isolated to scattered showers and thunderstorms are expected
this afternoon and tonight, which could produce brief heavy
downpours and create ponding of water on roads, reduce visibility.
Additionally, lightning strikes from thunderstorms are always
dangerous.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
No hazardous weather is expected at this time.
Isolated to scattered showers and thunderstorms are expected
Saturday, which could produce brief heavy downpours and create
ponding of water on roads, reduce visibility. Additionally,
lightning strikes from thunderstorms are always dangerous.
IDZ001>004-WAZ037-038-041>043-211145-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Northeast Mountains-
Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades-
Okanogan Valley-
440 AM PDT Fri Aug 20 2021
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
Scattered to numerous showers showers and thunderstorms are
expected this afternoon and tonight. A few storms will be capable
of producing heavy downpours, some which could create dangerous
flash flooding or debris flow near steeper terrain, recently
burned areas or in creeks or small streams areas. Additionally,
lightning strikes from thunderstorms are always dangerous.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
There will be a chance for showers and thunderstorms through
Saturday. A few storms will be capable of producing heavy
downpours, some which could create dangerous flash flooding or
debris flow near steeper terrain, recently burned areas or in
creeks or small streams areas. Additionally, lightning strikes
from thunderstorms are always dangerous.
Debris Flow, Douglas
- When
- August 20, 6:00 PM PST to 6:15 PM PST
- Where
- Douglas County, 6.99 mi NW of Waterville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 47.720, -120.179
There was a rock slide, partially blocking a road near a golf course in Orondo, due to brief, heavy rain.
Debris Flow, Okanogan
- When
- August 20, 7:45 PM PST to 8:00 PM PST
- Where
- Okanogan County, 2.86 mi NE of Ruby to 2.84 mi NE of Ruby
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 48.526, -119.682
Heavy rainfall, with reports of 0.40 - 0.50 in one hour, occurred in the early evening hours of August 20th outside the town of Conconully. The brief heavy rainfall lead to 4 to 6 inches of debris flow on the roadway. Some local observation sites reported a total 0.75 - 1.25 of rainfall after a long, evening of showers. Additionally due to the heavy rain, a roadway in Twisp was covered in mud and gravel. There were CoCoRaHS and spotter reports of over 2.0 of rain in Twisp that evening.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Alabama, August 20, 20211 death · 1 event
- Hail and Damaging Wind in Nebraska, August 20, 2021$6.2 million · 1.5 in hail · 5 events
- Flash Flood and Damaging Wind in Texas, August 20, 2021$1.0 million · 52 kt wind · 2 events
- Hail and Damaging Winds in Kansas, August 20, 20211 in hail · 31 events
- Tornado and Damaging Winds in Iowa, August 20, 2021$32,000 · EF0 · 3 events
- Flash Flooding and Flooding in Virginia, August 20, 202123 events
- Damaging Winds in Kansas, August 20, 202160 kt wind · 13 events
- Tornadoes and Heavy Rain in Iowa, August 20 to 21, 2021$3,000 · EF0 · 11 events
- Excessive Heat in Oklahoma, August 20, 202111 events
- Flash Flood in Missouri, August 20, 2021$15,000 · 1 event
- Tornado and Damaging Wind in North Dakota, August 20, 2021$1,000 · EF0 · 6 events
- Damaging Winds in North Carolina, August 20, 2021$5,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978307, 978298.